MAUDE Adverse Event Report: ARTHROCARE CORPORATION PROCISE MAX COBLATOR II; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

ARTHROCARE CORPORATION PROCISE MAX COBLATOR II; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Catalog Number EICA8898-01
Medical Device Problem Codes Overheating of Device (1437); Suction Problem (2170); Infusion or Flow Problem (2964)
Health Effect - Clinical Codes Laceration(s) (1946); Partial thickness (Second Degree) Burn (2694)
Date of Event 10/22/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference number: (b)(4).This complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that during an oral cavity and oropharyngeal procedure, while using the procise max wand, the irrigation solution seemed to have excessively heated up and seemed to came out fairly quickly, causing a partial thickness with blistering/epidermolysis and blanching on the face and tongue, several centimeters away from the wand's tip.Immediately prior to noticing the burn injury, the operating resident noticed that fingertips (which were holding the tongue >1 cm away from the coblation wand's tip) abruptly became very hot at about the same time as the coblator suction clogged.The settings used were "coblate 7/coag 3".The burn surgery team evaluated the patient intraoperatively and determined that a superficial plasma field injury (chemical burn) had occurred on the left cheek skin and verified that an appropriate approximately neutral ph had been reached after continued irrigation with sterile water, they unroofed a small area with bullous change, they completed the resection and closed.The wound was closed with the use of 4-0 vicryl sutures in combination deep horizontal mattress and simple interrupted fashion superficially, taking care to evert all edges.The tongue stitch was removed.The ventral surface of the tongue was noted to have a small tear from the prior tongue stitch which was also closed with 4-0 vicryl's in a figure-of-eight fashion.This concluded the procedure and the patient was turned over to the anesthesiology team for emergence and extubation.The procedure was completed with a surgical delay greater than 30 minutes.Additionally, the burn was treated with bacitracin ointment, and subsequent dehiscence of the incision bilaterally required surgical revision.The burn is healing well.

Brand Name
PROCISE MAX COBLATOR II
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
ARTHROCARE CORPORATION
7000 west william cannon drive
austin TX 78735
Manufacturer (Section G)
ARTHROCARE CORPORATION
7000 west william cannon drive
austin TX 78735
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key20803583
Report Number3006524618-2024-00510
Device Sequence Number18625661
Product Code GEI
UDI-Device Identifier00817470003888
UDI-Public817470003888
Combination Product (Y/N)N
Initial Reporter StateIA
Initial Reporter CountryUS
PMA/510(K) Number
K202006
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/28/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberEICA8898-01
Device Lot Number2162422
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/02/2024
Initial Report FDA Received Date11/28/2024
Date Device Manufactured08/19/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
NASOTRACHEALLY INTUBATED WITH THE USE OF VIDEO DIR
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient SexUnknown